Clostridioides Difficile (C. diff) Colitis
What is Clostridioides difficile (C. diff) colitis?
Clostridioides difficile (also called C. diff) are bacteria that can cause swelling and irritation of the large intestine, or colon. This inflammation, known as colitis, can cause diarrhea, fever, and abdominal cramps.
You may get C. diff colitis if you take antibiotics. C. diff also can be passed from person to person. But the infection is most common in people who are taking antibiotics or have taken them recently. It is also common in older people who are in hospitals and nursing homes and in people who are getting chemotherapy for cancer.
Colitis caused by C. diff can be mild or serious. In rare cases, it can cause death.
What causes it?
The large intestine has many good bacteria that keep it healthy and do not cause disease. If you take antibiotics to kill bacteria that do cause disease, your medicine may also kill the good bacteria. This may allow Clostridioides difficile (C. diff) bacteria to grow in your large intestine. They can release harmful substances called toxins.
When the toxins are released, the colon becomes inflamed.
People who take medicines that reduce stomach acid, such as Nexium, Prevacid, or Prilosec, also have a greater risk of getting a C. diff infection. Your doctor can help you decide which medicines to keep or change.
What are the symptoms?
Clostridioides difficile (C. diff) colitis may cause diarrhea, belly cramps, fever, or dehydration. You also may have an abnormal heartbeat, especially if you become dehydrated. Symptoms usually begin 4 to 10 days after you start taking antibiotics. But they might not start until a few weeks after you stop taking antibiotics.
How is it diagnosed?
Your doctor may think you have Clostridioides difficile (C. diff) colitis if both of the following are true:
- You are taking, or you recently took, antibiotics.
- You have symptoms of the illness. These may include:
- Watery diarrhea (which may contain blood or pus).
- Swelling, cramps, pain, or tenderness in the belly.
To confirm the diagnosis, a sample of your stool will be tested. The test will check for the bacteria by looking for its DNA. Another test may be done to look for the toxins that C. diff produces.
Your doctor may look at the inside of your colon through a thin, lighted tube called a colonoscope. In the most serious cases, the doctor may see patches of yellow and white tissue on the inside of the colon.
How is it treated?
If possible, your doctor will have you stop taking the antibiotic that caused the infection. Your doctor may then treat Clostridioides difficile (C. diff) colitis with an antibiotic other than the one that caused the infection.
If you have severe diarrhea, you also may be given fluids to prevent dehydration and to make sure you have the right amount of minerals (electrolytes) in your blood. Or you will be given medicine to control diarrhea.
If C. diff is severe or comes back a few times, fecal transplant may be done. This treatment places stool from a donor into the colon of a person who has C. diff infection. The good bacteria in the donor stool help heal the colon.
To learn more about Healthwise, visit Healthwise.org.
© 1995-2024 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.